HomeHealth TopicChildren's Health

Common Culprits of Medication Overdose in Children: What You Need to Know

Benita Lee, MPH
Written by Benita Lee, MPH
Published on October 1, 2018

According to the Centers for Disease Control, more than 60,000 children end up in the emergency room every year due to accidental overdose — often from medications they find around the home.

Mother giving her toddler son a syringe ful of cough syrup at the kitchen table.
filadendron/E+ via Getty Images

This danger may increase around the holidays, when kids are exploring new territory in a relative’s house and grown-ups might not be keeping a close eye. It’s especially risky when older adults are involved, as many medications for people age 50+ can be very harmful to children. Even a small dose can have a big effect on a child’s body.

Here are some of the most common medications and bathroom products that emergency room physicians uncover in children’s overdoses. Ingesting these can cause severe symptoms — even death — for kids.

  1. Iron: Iron is often taken by adults (usually women) with anemia. The first symptoms of overdose are severe stomach pain, vomiting and diarrhea.

  2. Blood pressure medications: Beta blockers such as metoprolol and atenolol and calcium channel blockers such as amlodipine and verapamil can lower a child’s blood pressure or heart rate to dangerous levels.

  3. Diabetes medications: Metformin and sulfonylureas such as glyburide can dramatically alter the amount of sugar and other chemicals in a child’s body, causing symptoms from nausea and stomach pain to seizures and coma.

  4. Sleep aids: Sleeps aids like zolpidem (Ambien) can cause deep drowsiness and coma.

  5. Blood thinners: Warfarin (Coumadin), a treatment for irregular heart beats and blood clots (and also a common ingredient in rat and mice poison), can initially cause dark or bloody vomit, or bloody diarrhea.

  6. GI medications: Laxatives can cause diarrhea and severe dehydration. Anti-diarrhea medications that contain loperamide (Imodium) can cause deep sleepiness or coma. Loperamide is a cousin of narcotics like morphine, and children are more sensitive to its effects on the brain than adults.

  7. Tylenol: Tylenol (acetaminophen) can cause stomach pain and lead to sudden liver failure. Many cold medicines contain acetaminophen, so look out for those, too.

  8. Aspirin: Aspirin can cause vomiting, very fast breathing, restlessness and seizures.

  9. Minty mouthwash and creams: Methyl salicylate, the minty main ingredient in a lot of muscle ache creams like Bengay, vaporizer solutions and antiseptic mouthwash, is chemically similar to the main ingredient in Aspirin.

  10. Eye drops and nasal sprays: Some of these therapies (like Visine) contain tetrahydrozoline, which tightens blood vessels. Ingesting this chemical can prevent blood from getting to a child’s brain and other vital organs.

Symptoms of medication overdose in children

Children can be sneaky when it comes to putting things in their mouths, so you won’t always see when they’ve accidentally swallowed pills. That’s why it’s so important to be familiar with the symptoms of an overdose.

The most telltale signs of a medication overdose in children are vomiting, diarrhea and/or drooling. Other common symptoms include the following:

  • profuse sweating

  • abdominal pain

  • dilated or shrunken pupils

  • slurred speech

  • yellowing of the skin and whites of the eyes

  • dizziness and stumbling

  • seizures

Tips to keep medications away from kids

1) Keep your medicines in a locked cabinet

It’s not enough to trust pill boxes and child-proof pill bottles to fend off curious children. Even toddlers can get into these containers with just a bit of tinkering. In fact, about 25% of all cases of child overdose are due to children getting into pill boxes. So, keep your children safe by locking your medications in a cabinet (and reminding your relatives to do so, too, in case you visit).

2) Throw away medicines you don’t need

Check your medicine cabinet regularly for expired medications and medications you don’t need anymore. To prevent anyone—including your children—from accidentally taking them, properly dispose of them by following the instructions on the medication packaging or visiting the FDA’s guidelines here on How To Dispose of Unused Medications.

What should I do if a child overdoses?

Accidents can happen, even if you’ve taken every precaution to prevent them. If you believe your child has overdosed on a medication, act swiftly.

  1. Call The Poison Help Line immediately at 1-800-222-1222. (You might want to take a minute to save this number in your phone.) When you call, you’ll speak with licensed healthcare provider who will give you advice on what to do next. This service is free, and interpretation is available in over 160 languages.

  2. Call 9-1-1 instead if your child is unconscious, not breathing or having seizures.

  3. Follow up with your child’s healthcare provider. After your child gets immediate care, be sure to inform their regular pediatrician of the incident. With proper treatment and follow up, your child will be in the best position for a full recovery.

Was this page helpful?

image
Subscribe and save.Get prescription saving tips and more from GoodRx Health. Enter your email to sign up.
By signing up, I agree to GoodRx's Terms and Privacy Policy, and to receive marketing messages from GoodRx.

Wordmark logo (w/ dimension values)
GoodRx FacebookGoodRx InstagramGoodRx Twitter
Legitscript ApprovedPharmacyBBB Accredited Business